Alert archive / Nevada / Special Weather Statements in 2018
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at May 19, 2018, 7:13 PM PDT for Storey County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 7:13 PM PDT (02:13 UTC)
- Expired
- May 19, 2018, 8:15 PM PDT
- In force
- 62 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 64 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2285 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS85 KREV 200213 SPSREV Special Weather Statement National Weather Service Reno NV 713 PM PDT SAT MAY 19 2018 NVZ001-003-004-200315- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- Mineral and Southern Lyon Counties NV- 713 PM PDT SAT MAY 19 2018 ...STRONG THUNDERSTORMS NEAR LAHONTAN RESERVOIR... At 709 PM PDT, Doppler radar was tracking strong thunderstorms near Lahontan Reservoir, moving northeast at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Heavy rain and ponding of water on roadways are also likely. Locations impacted include... Fallon, Lahontan Reservoir, Fernley, Silver Springs, Derby Dam, Wabuska, Hazen, Fort Churchill Station, Stagecoach, Fallon Municipal Airport, Junction U.S 50 And NV 116 (Stuart Rd), Junction U.S 50 And NV 117 (sheckler Cutoff), Fallon Station, Fernley - Tiger Field Airport, Wadsworth, Us 95 At Lyon-Churchill Co Line, Us 50 At Lyon-Churchill Co Line, Silver Springs Airport, Junction U.S 95 And NV 120 (Pasture Rd) and Fernley Sink Near I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lahontan Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from a parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3908 11860 3909 11945 3974 11945 3974 11859 TIME...MOT...LOC 0209Z 244DEG 10KT 3941 11909 $$ JOHNSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 19, 2:31 PM PDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 19, 2:31 PM PDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Reno NV 231 PM PDT Sat May 19 2018 .DISCUSSION... Another low pressure area will settle over California and western Nevada, bringing an increased chance for storms through the remainder of the weekend and into the middle of next week. Some of these storms will produce locally heavy rainfall, especially Monday and Tuesday. && .SHORT TERM... Isolated showers and thunderstorms have initiated this afternoon mainly along and east of the I-580/HWY 395 corridor. Storms will drift northeastward through the afternoon with most activity remaining east of US95 Alternate from Yerington to Fernley extending north through Pyramid Lake and Gerlach this evening. Brief periods of heavy rain and small hail are possible. We will remain in an active pattern for the remainder of the weekend and heading into next with chances for showers and storms continuing. On Sunday the upper low will begin to move southeast into CA with a more southwest flow in advance of it. This will provide lesser chances for storm development roughly through the I-80 corridor through Tahoe and western Nevada. The best chances to see storms looks to be across northern Lassen County into far northwest Nevada and also through Mono and Mineral counties. Chances for showers and storms become more widespread by Monday as the upper low closes off near the southern Sierra and the focus turns to more widespread rain bands and embedded thunder across the eastern Sierra and western NV, especially south of I-80. Localized areas of heavy rainfall and small hail are possible with storm motions drifting southwestward on the backside of the low. These storm motions will continue to be west-southwest on Tuesday which should lessen and confine most shower and storm activity along and west of the Sierra crest. Fuentes .LONG TERM...Wednesday through next weekend... As one low pressure area begins to slowly exit the Great Basin by midweek, one more low could approach the region toward the end of next week and the start of the Memorial Day weekend. For Wednesday, wrap around showers may be ongoing in the morning mainly north of I-80 as the upper low slowly exits the Great Basin, with plenty of residual moisture likely in place. Daytime heating combined with this low level moisture will lead to unstable conditions favorable for afternoon thunderstorm development mainly near the Sierra and into northeast CA. Upper level forcing and dynamics do not look very impressive, although a light westerly push off the Sierra and outflow boundary interactions could be sufficient to spread thunderstorm activity into western NV through Wednesday evening. From Thursday through Friday, a weak upper level ridge looks to build over western NV with a slow warming trend (highs rising into the lower-mid 80s for lower elevations/lower 70s near the Sierra). However, with weak flow continuing and a lack of any mechanism to clear out the residual moisture, the potential for afternoon showers and isolated thunderstorms is likely to continue mainly near the Sierra and northeast CA, with a few cells possibly spreading into far western NV each evening. Overall coverage both days is likely to be less compared to Wednesday. For the early part of next weekend, there is more disagreement among the medium range guidance as another upper low approaches the west coast. Some scenarios push this low through western NV but others keep it off the west coast and lift it to the north. Even if the low takes this largely offshore track, forcing may be sufficient for some cells developing as a negative tilt trough axis sweeps across the region, so we will continue to mention thunder chances with probabilities and coverage trending a bit upward compared to Friday. A quick look ahead to the remainder of the Memorial Day weekend may finally show a more definitive drying trend as a ridge axis develops east of the region with southwest flow aloft over the Sierra. Daytime temperatures will be dependent on the location and amplitude of the ridge, although the warmer scenarios may bring temperatures close to 90 degrees for some lower valleys. MJD && .AVIATION... For this afternoon and evening, showers and thunderstorms are most likely across northwest/west central NV and northeast CA. For the main terminals, the potential for thunder is trending lower, except a few cells may affect KMMH until around 02z. As is typical with most thunderstorms, expect localized stronger outflow gusts and turbulence with brief periods of lowered cigs and vsbys. Otherwise, VFR conditions should prevail except another round of fog is likely around KTRK and the Martis Valley late tonight until 16-17Z Sunday morning. For Sunday, thunderstorm chances look best for areas north of Susanville-Gerlach, and south of US-50 in western NV. For the main terminals, KMMH has about a 20-30 percent potential for thunder, with marginal chances elsewhere. Overall shower and thunderstorm chances increase again Monday and Tuesday with more widespread coverage of lower ceilings and mountain obscurations. Thunderstorms are likely to be present in portions of the forecast area each day through next Saturday. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, May 19, 2:18 PM PDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT SAT MAY 19 2018
NVZ003-004-192200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT SAT MAY 19 2018
...THUNDERSTORM MOVING OVER PYRAMID LAKE...
At 212 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sutcliffe moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pyramid Lake, Sutcliffe and Nixon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters and fishermen.
This storm will affect travelers on Nevada Highways 446 and 445
between Nixon and Sutcliffe. Drivers should expect strong gusty
cross winds with rapid visibility reductions. Heavy rainfall will
result in ponding of water. Slow down when encountering heavy rain
and turn on your headlights.
&&
LAT...LON 3978 11942 3980 11954 3984 11963 4017 11957
4008 11920
TIME...MOT...LOC 2112Z 200DEG 13KT 3986 11951
JOHNSTONSpecial weather statement, May 19, 5:47 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
547 PM PDT SAT MAY 19 2018
NVZ003-004-200145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
547 PM PDT SAT MAY 19 2018
...STRONG THUNDERSTORMS WILL AFFECT THE RENO-SPARKS METROPOLITAN
AREA...
At 540 PM PDT, Doppler radar was tracking strong thunderstorms near
Sparks and Sun Valley.
Dime size hail, heavy rain, and winds in excess of 40 mph will be
possible with these storms. Localized ponding of water on roads is
also possible.
Locations impacted include...
Reno, Sparks, Lockwood, Wingfield Springs, Northwest Reno, Spanish
Springs, Cold Springs Valley, Lemmon Valley-Golden Valley, Mogul,
Golden Valley, Verdi-Mogul, Caughlin Ranch, Hidden Valley, Somersett,
Stead, Damonte Ranch, Pleasant Valley, Lemmon Valley, Reno-Tahoe
International Airport and Nws Reno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers should seek shelter in a vehicle if
possible.
&&
LAT...LON 3986 11997 3986 11950 3934 11951 3934 11981
3938 11981 3938 11983 3945 11983 3946 11988
3949 11989 3949 11998
TIME...MOT...LOC 0040Z 200DEG 49KT 3964 11973
JOHNSTONLocal storm report, May 19, 6:28 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
628 PM PDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST 5 W STEAD 39.65N 119.98W
05/19/2018 M43 MPH WASHOE NV MESONET
MESONET STATION CLDNV, 5 W STEAD.
0605 PM HEAVY RAIN 1 E SPARKS 39.54N 119.72W
05/19/2018 M0.50 INCH WASHOE NV PUBLIC
PUBLIC REPORTED 0.50 INCHES OF RAINFALL
WITHIN ONE HOUR NEAR THE INTERSECTION OF
PRATER AND SPARKS BLVD.
0548 PM HEAVY RAIN 2 NE SPARKS 39.57N 119.72W
05/19/2018 M0.29 INCH WASHOE NV MESONET
MESONET STATION C3920, 2 NE SPARKS.
&&Local storm report, May 19, 6:42 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
642 PM PDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HEAVY RAIN 2 NNE SPARKS 39.57N 119.72W
05/19/2018 M0.55 INCH WASHOE NV MESONET
MESONET C3920 SPARKS REPORTED 0.27 INCHES OF
RAIN WITHIN 15 MINUTES FROM 1733-1748PDT AND
0.55 INCHES OF RAIN WITHIN AN HOUR FROM
1718-1818PDT.
&&Special weather statement, May 19, 7:13 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 713 PM PDT SAT MAY 19 2018 NVZ001-003-004-200315- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- Mineral and Southern Lyon Counties NV- 713 PM PDT SAT MAY 19 2018 ...STRONG THUNDERSTORMS NEAR LAHONTAN RESERVOIR... At 709 PM PDT, Doppler radar was tracking strong thunderstorms near Lahontan Reservoir, moving northeast at 10 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Heavy rain and ponding of water on roadways are also likely. Locations impacted include... Fallon, Lahontan Reservoir, Fernley, Silver Springs, Derby Dam, Wabuska, Hazen, Fort Churchill Station, Stagecoach, Fallon Municipal Airport, Junction U.S 50 And NV 116 (Stuart Rd), Junction U.S 50 And NV 117 (sheckler Cutoff), Fallon Station, Fernley - Tiger Field Airport, Wadsworth, Us 95 At Lyon-Churchill Co Line, Us 50 At Lyon-Churchill Co Line, Silver Springs Airport, Junction U.S 95 And NV 120 (Pasture Rd) and Fernley Sink Near I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on or near Lahontan Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from a parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3908 11860 3909 11945 3974 11945 3974 11859 TIME...MOT...LOC 0209Z 244DEG 10KT 3941 11909 JOHNSTON
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:47 PM PDT | Special Weather Statement | REV | Storey | 58 min |
Nearby
Special Weather Statements in Nevada, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.